Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 162, NWS Las Vegas, NV

August 12, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2022, 8:00 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 8:00 PM PDT (03:00 UTC)
Expired
Aug 12, 2022, 11:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WGUS55 KVEF 130300
FFWVEF
CAC071-130600-
/O.NEW.KVEF.FF.W.0162.220813T0300Z-220813T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
800 PM PDT Fri Aug 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 1100 PM PDT.

* At 800 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Highway 62 from near Earp to west of Vidal 
  Junction. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Vidal Junction, Big River and Earp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3408 11477 3416 11481 3420 11481 3426 11432
      3417 11426 3417 11429 3414 11432 3413 11435
      3412 11437 3411 11442 3408 11444

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
3 follow-up statements
040 
WGUS75 KVEF 130345
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
845 PM PDT Fri Aug 12 2022

CAC071-130600-
/O.CON.KVEF.FF.W.0162.000000T0000Z-220813T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
845 PM PDT Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 845 PM PDT, Doppler radar indicated thunderstorms beginning to 
taper off along Highway 62. However, an estimated one inch of rain 
has fallen between mile markers 119 and 123 since 745 PM PDT, which 
is likely causing flash flooding.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Vidal Junction, Big River and Earp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3408 11477 3416 11481 3420 11481 3426 11432
      3417 11426 3417 11429 3414 11432 3413 11435
      3412 11437 3411 11442 3408 11444

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
408 
WGUS75 KVEF 130438
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
938 PM PDT Fri Aug 12 2022

CAC071-130600-
/O.CON.KVEF.FF.W.0162.000000T0000Z-220813T0600Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
938 PM PDT Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 938 PM PDT, Doppler radar indicated only light rain falling along 
Highway 62 from near Earp to west of Vidal Junction. However, 
earlier thunderstorms produced heavy rain along the highway, and 
flash flooding may still be ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Vidal Junction, Big River and Earp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3408 11477 3416 11481 3420 11481 3426 11432
      3417 11426 3417 11429 3414 11432 3413 11435
      3412 11437 3411 11442 3408 11444

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
147 
WGUS75 KVEF 130555
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1055 PM PDT Fri Aug 12 2022

CAC071-130605-
/O.EXP.KVEF.FF.W.0162.000000T0000Z-220813T0600Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1055 PM PDT Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR SAN 
BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM PDT Sunday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3408 11477 3416 11481 3420 11481 3426 11432
      3417 11426 3417 11429 3414 11432 3413 11435
      3412 11437 3411 11442 3408 11444

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:35 PM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 2:35 PM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
235 PM PDT Fri Aug 12 2022

.SYNOPSIS...Moist monsoonal flow will remain in place through
next week leading to the potential for thunderstorms with heavy rain
over the eastern Mojave Desert and southern Great Basin. Further
west across the Sierra and Western Mojave Desert, generally dry
weather expected over the weekend with increasing storm chances next
week.
&&

.SHORT TERM...through Sunday.

Thunderstorms got going a little early today. There was a
circulation over Lincoln and northern Clark Counties and a also one
lifting up from southwest Arizona in addition to the surface heating
and the moist and unstable air mass that remains in place over
southern Nevada, northwest Arizona and far southeast California.
Boundary interaction will come into play with additional storm
development through the late afternoon and early evening. The latest
HRRR indicates the potential for thunderstorms converging over the
Las Vegas area this afternoon then propagating southward this
evening. Storms should dissipate late this evening and overnight
then conditions Saturday look quite similar to today, though any
storm induced circulations are a wildcard. The Flash Flood Watch was
extended through Saturday evening for zones where it is currently in
effect. We should see similar thunderstorm development with
scattered to numerous slow-moving storms with the potential heavy
rain. There is not much change in expectation with storm development
through Sunday, so plan on more of the through the weekend.

.LONG TERM...Monday through Friday.

As we head into next week, the monsoon shows little sign of slowing
down with rich moisture locked in place across the Mojave Desert and
southern Great Basin. Meanwhile, high pressure builds into the
northern Great Basin which could shift the steering flow to a more
north or northeasterly direction for a few days, a favorable pattern
for thunderstorm complexes moving into the lower deserts. Aside from
the daily storm chances, temperatures will remain at or below normal
through the period, with the greatest departures from normal across
the eastern Mojave Desert where deeper monsoonal moisture will be
hanging around.
&&

.AVIATION...For Harry Reid...Scattered thunderstorms are forecast
for the area once again this afternoon.  The best chances of seeing
direct impacts on the field are between 22Z and 02Z, with primary
impacts being gusty outflow winds, brief heavy rainfall, and
lightning.  Outside of thunderstorm activity, light southerly winds
and skies FEW-SCT AOA 10kft are expected.  Little change in the
overall pattern is expected over the weekend keeping the chance of
afternoon and evening storms in place through at least Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected at all TAF sites
today with the exception of KBIH. The best chance of seeing storms
will be mainly after 22Z and any storms will be capable of producing
gusty winds, brief heavy rain and lightning.  Outside of
thunderstorm activity expect light winds favoring typical diurnal
variations and FEW-SCT skies AOA 10kft. Little change in the overall
pattern is expected over the weekend maintaining the threat of
afternoon and evening storms through at least Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 12, 2:14 PM PDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            ESTRELLA ROAD WAS CLOSED DUE TO FLOODING
            FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE.

&&

MW
Local storm report, Aug 12, 3:31 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST CHINO
            DRIVE WAS CLOSED FROM NORTH MILKY WAY ROAD
            TO NORTH ESTRELLA ROAD DUE TO FLOODING.

0220 PM     FLASH FLOOD      5 SW GOLDEN VALLEY      35.19N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH
            ESTRELLA ROAD WAS CLOSED FROM HIGHWAY 68 TO
            WEST SHINARUMP DRIVE DUE TO FLOODING.

0240 PM     FLASH FLOOD      6 WSW GOLDEN VALLEY     35.18N 114.31W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH EGAR
            ROAD FROM WEST ABRIGO DRIVE TO WEST
            SHINARUMP DRIVE CLOSED DUE TO FLOODING.

0300 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            SHINARUMP DRIVE IS CLOSED DUE TO FLOODING
            FROM SOUTH COLORADO ROAD TO SOUTH EGAR ROAD.

&&

MW
Local storm report, Aug 12, 4:03 PM PDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      8 W TEMPLE BAR          36.01N 114.47W
08/12/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            TEMPLE BAR ACCESS ROAD IS CLOSED DUE TO
            FLOODING. THOSE TRYING TO ACCESS LAKE MEAD
            VIA THE TEMPLE BAR ACCESS ROAD WILL BE
            TURNED AWAY.

0340 PM     FLASH FLOOD      7 S GOLDEN VALLEY       35.12N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            GARNET DRIVE WAS CLOSED FROM WEST SHINARUMP
            DRIVE TO WEST NAVAJO ROAD DUE TO FLOODING.

0355 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            OATMAN HIGHWAY WAS CLOSED FROM MILE MARKER
            40 TO EAST SILVER CREEK ROAD DUE TO
            FLOODING.

&&

MW
Local storm report, Aug 12, 7:29 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
729 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      18 NW NEEDLES           35.04N 114.83W
08/12/2022                   SAN BERNARDINO     CA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED WATER OVER US-95 NEAR
            MILE MARKER 71 IN EASTERN SAN BERNARDINO
            COUNTY.

0710 PM     FLASH FLOOD      15 ENE HUALAPAI PEAK    35.14N 113.64W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT HACKBERRY
            DRIVE WAS CLOSED FROM AUSTIN PEAK TO HIGHWAY
            93 DUE TO FLOODING.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:13 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino6 hr
Aug 12, 9:25 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino6 hr
Aug 13, 12:55 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 13, 3:43 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 13, 4:47 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.